Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 34, NWS Caribou, ME

July 4, 2002Washington County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 4, 2002, 7:29 PM EDT for Washington County, Maine. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2002, 7:29 PM EDT (23:29 UTC)
Expired
Jul 4, 2002, 8:30 PM EDT
In force
61 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Washington County, ME

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 6:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 11.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

516 
WUUS51 KCAR 042329
SVRCAR
MEC029-050030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
728 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WASHINGTON COUNTY IN SOUTHEAST MAINE
  THIS INCLUDES THE CITY OF CALAIS

* UNTIL 830 PM EDT

* AT 728 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 13 MILES
  SOUTHWEST OF GRAND LAKE STREAM...OR ABOUT 30 MILES NORTH OF
  CHERRYFIELD...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARION AT 735 PM EDT
  CRAWFORD...COOPER AT 740 PM EDT
  GRAND LAKE STREAM AT 745 PM EDT
  ADDISON...ALEXANDER...MEDDYBEMPS AT 750 PM EDT
  CHARLOTTE AT 755 PM EDT
  PRINCETON AT 800 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN. $$

LAT...LON 4512 6797 4454 6791 4500 6707 4535 6735

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:05 PM EDT, 24 minutes earlier.

Area forecast discussion, Jul 4, 7:05 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
705 PM EDT THU JUL 4 2002

.UPDATED...
SENT A QUICK UPDATE TO INDICATE SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT
DOWNEAST AREAS AND LOWERED POPS UP NORTH.

SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION FROM THE WEST TONIGHT. THIS FRONT WILL
BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. THE FRONT WILL MOVE EAST OF
THE REGION LATE TONIGHT. AN UPPER LEVEL LOW PRESSURE AREA WILL MOVE
ACROSS THE REGION FRIDAY THROUGH SUNDAY.

DISCUSSION...
TORNADO WATCH CONTINUES IN EFFECT UNTIL 6 PM FOR ALL OF NORTHERN AND
EASTERN MAINE. BUSY AFTERNOON WITH PLENTY OF CONVECTION ACROSS NORTHERN
MAINE AT TIME.

COLD FRONT WILL CROSS THE REGION TONIGHT. EXPECT ACTIVITY TO DIMINISH
LATER TONIGHT AFTER THE PASSAGE OF THE FRONT. MODELS INDICATE LARGE UPPER
LEVEL LOW WILL SLOWLY CROSS THE REGION THROUGH SATURDAY. SERIES OF VORT
MAXS ROTATING THROUGH THE UPPER LEVEL LOW WILL RESULT IN A CONTINUED CHANCE
FOR SHOWERS AND POSSIBLE THUNDERSTORMS MAINLY DURING THE DAYTIME HOURS
FRIDAY AND AGAIN ON SATURDAY.

THE UPPER LEVEL LOW WILL START TO PULL AWAY FROM THE REGION ON SUNDAY WITH
DRIER AIR RETURNING THROUGH MONDAY. ANOTHER COLD FRONT WILL APPROACH THE
REGION FROM THE NORTHWEST MONDAY NIGHT AND INTO TUESDAY BRINGING THE NEXT
CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION.

COASTAL WATERS...
NO HEADLINES COASTAL WATERS.

.CAR...SEVERE THUNDERSTORM WATCH ZONES 11-15>17-29-30-32

TD

In the hours before

Local storm report, Jul 4, 3:15 PM EDT, 4 hours 14 minutes before
PWMLSRCAR ALL
TTAA00 KCAR DDHHMM

PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE CARIBOU ME
315 PM EDT THU JUL 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    PRESQUE ISLE              ME   WIND DAMAGE
07/04/02   AROOSTOOK                      3 TREES DOWN...CHIMNEY
                                          DAMAGED...FENCE BLOWN DOWN

1145 AM    MAPLETON                  ME   WIND DAMAGE
07/04/02   AROOSTOOK                      TREES DOWN...SMALL BUILDING
                                          DAMAGED...WIND ESTIMATED AT
                                          70 MPH

1155 AM    NEW SWEDEN                ME   WIND DAMAGE
07/04/02   AROOSTOOK                      TREES DOWN

1215 PM    CASTLE HILL               ME   WIND DAMAGE
07/04/02   AROOSTOOK                      TREES DOWN

1230 PM    PRESQUE ISLE              ME   WIND DAMAGE
07/04/02   AROOSTOOK                      TREES DOWN

APFFEL
Special weather statement, Jul 4, 6:14 PM EDT, 1 hour 15 minutes before
MEZ011-015>017-029-030-032-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
614 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 10 PM FOR PENOBSCOT...WASHINGTON AND HANCOCK COUNTIES IN MAINE.
A LINE OF THUNDERSTORMS FROM NEAR TOPSFIELD TO BANGOR WILL CONTINUE
TO AFFECT THE AREA THIS EVENING. THE STORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.

THE TORNADO WATCH THAT WAS IN EFFECT EARLIER EXPIRED AT 600 PM.

GABRIC
Local storm report, Jul 4, 7:02 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
702 PM EDT THU JUL 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    BROWNVILLE                ME   WIND DAMAGE
07/04/02   PISCATAQUIS                    TREES DOWN, TOPS OF TREES
                                          SHEARRED OFF, PICNIC TABLE
                                          THROWN 100 FT. LARGE HAIL.

0624 PM    BROOKTON                  ME   WIND DAMAGE
07/04/02   WASHINGTON                     LOTS OF TREES BLOWN DOWN
                                          NEAR ROUTE 1

LG

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:22 PM EDTTornado WarningCARPenobscot38 min
Jul 3, 8:30 PM EDTSevere Thunderstorm WarningCARHancock60 min
Jul 3, 9:09 PM EDTSevere Thunderstorm WarningCARWashington51 min
Jul 3, 10:00 PM EDTSevere Thunderstorm WarningCARHancock, Washington60 min
Jul 3, 10:23 PM EDTSpecial Marine WarningCAR97 min
Jul 3, 11:31 PM EDTSevere Thunderstorm WarningCARAroostook89 min
Jul 4, 1:02 AM EDTSevere Thunderstorm WarningCARAroostook43 min
Jul 4, 1:52 AM EDTSevere Thunderstorm WarningCARAroostook38 min
Jul 4, 9:51 AM EDTSevere Thunderstorm WarningCARAroostook39 min
Jul 4, 11:08 AM EDTSevere Thunderstorm WarningCARAroostook52 min
Jul 4, 11:59 AM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis61 min
Jul 4, 12:10 PM EDTTornado WarningCARAroostook50 min
Jul 4, 12:38 PM EDTTornado WarningCARAroostook22 min
Jul 4, 12:58 PM EDTSevere Thunderstorm WarningCARAroostook32 min
Jul 4, 1:32 PM EDTSevere Thunderstorm WarningCARAroostook58 min
Jul 4, 3:18 PM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis57 min
Jul 4, 3:38 PM EDTTornado WarningCARAroostook52 min
Jul 4, 4:30 PM EDTSevere Thunderstorm WarningCARAroostook45 min
Jul 4, 5:13 PM EDTSevere Thunderstorm WarningCARPenobscot47 min
Jul 4, 5:32 PM EDTSevere Thunderstorm WarningCARWashington43 min
Jul 4, 6:05 PM EDTSevere Thunderstorm WarningCARPenobscot25 min
Jul 4, 6:17 PM EDTSevere Thunderstorm WarningCARHancock58 min
Jul 4, 6:25 PM EDTSevere Thunderstorm WarningCARWashington65 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.